Three Part Question
In [patients with suspected opioid overdose] is [nebulised naloxone a safe and effective alternative to intravenous naloxone] in [reversing opioid toxicity]?
A 41-year-old woman with a history of intravenous drug abuse and hepatitis C is brought to the emergency department with altered mental status. She is somnolent but opens her eyes to loud verbal stimuli and localises pain. She is breathing spontaneously with good effort. She has evidence of track marks along her upper extremities. The nursing staff are having difficulty obtaining intravenous access. The respiratory technician happens to be walking by the room and asks you if there is anything he can do to help—he has heard of patients having nebulised naloxone when in this state. You wonder if he is right.
Ovid MEDLINE(R) 1946 to July Week 3 2013
The Cochrane Library Issue 6 of 12, June 2013:
Medline:[(exp naloxone OR naloxone.mp) AND (exp ‘Nebulizers and Vaporizers’ OR exp Administration, Inhalation OR nebulized.mp OR nebulised.mp.)]. Limit to English language, humans
Cochrane:MeSH descriptor: [Administration, Inhalation] explode all trees AND MeSH descriptor: [Naloxone] explode all trees.
Eighteen papers were identified, of which two were relevant to the clinical question.
|Author, date and country
||Study type (level of evidence)
|Weber JM, et al. |
|105 pre-hospital, spontaneously breathing patients with suspected opioid overdose, altered mental status, and/or respiratory depression||A retrospective analysis of all consecutive cases where nebulized naloxone was administered by Chicago EMS from 1/1/10 to 6/30/10 was performed, excluding cases where nebulized naloxone was given for opioid-triggered asthma and cases with incomplete outcome data. ||Patient response ||22% had complete response, 62% had partial response, 19% had no response||Retrospective study design.
Primary outcome (patient response to nebulised naloxone) is subjective.
No comparison with iv naloxone.
No confirmation on whether all of these patients actually ingested opioids |
|Need for rescue naloxone (IV or IM)||11 cases (10%) received rescue naloxone. Of these, 5 had a complete response, 4 had a partial response, 2 had no response.|
|Need for assisted ventilation||No cases |
|Adverse antidote events ||None|
|Baumann et al,|
|26 patients attending the emergency department with suspected opioid overdose||Observational study||Median Glasgow Coma Scale before and after||11 vs 13 (p<0.001)|
|Richmond Agitation Sedation Scale score before and after||−3.0 vs −1.0 (p<0.0001)|
|Need for further naloxone||8 patients had a further dose of nebulised naloxone, 2 had iv naloxone and 1 had intranasal naloxone|
|Adverse antidote events||12% moderate–severe agitation, 8% sweating |
The data available on the efficacy and safety of nebulised naloxone on patients with suspected opioid overdose are limited to these retrospective studies and a few case reports. As a mode of treatment it is only available in patients who are still breathing. Alternatives in patients with poor iv access include intramuscular and intranasal routes.
Clinical Bottom Line
Nebulised naloxone is a safe and effective firstline alternative to parenteral naloxone in spontaneously breathing patients with suspected opioid overdose.
- Weber JM, Tataris KL, Hoffman JD et al. Can nebulized naloxone be used safely and effectively by emergency medical services for suspected opioid overdose? Prehosp Emerg Care 2012 16:289–92.
- Baumann BM, Patterson RA, Parone DA, et al. Use and efficacy of nebulized naloxone in patients with suspected opioid intoxication. Am J Emerg Med 2013;31:585–8.